Alert archive / Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 9, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 6, 2020, 2:28 PM EDT for Greene County, Madison County, Virginia. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2020, 2:28 PM EDT (18:28 UTC)
- Expired
- Jul 6, 2020, 3:52 PM EDT
- In force
- 84 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Greene County, VA, Madison County, VA
The radar
The Sterling radar (KLWX), 106 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1250 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
556
WGUS51 KLWX 061828
FFWLWX
VAC079-113-062230-
/O.NEW.KLWX.FF.W.0009.200706T1828Z-200706T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
228 PM EDT Mon Jul 6 2020
The National Weather Service in Sterling Virginia has issued a
* Flash Flood Warning for...
West central Madison County in northwestern Virginia...
Central Greene County in central Virginia...
* Until 630 PM EDT.
* At 228 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the area. Up to two inches of rain have already
fallen. Rain of two to three inches is expected in the next hour.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that may experience flooding include...
Mcmullen... Fletcher...
Wolftown... Hood...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3835 7848 3841 7842 3838 7832 3830 7839
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$
DHOF2 follow-up statements
316
WGUS71 KLWX 061903
FFSLWX
Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
303 PM EDT Mon Jul 6 2020
VAC079-113-062230-
/O.CON.KLWX.FF.W.0009.000000T0000Z-200706T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison VA-Greene VA-
303 PM EDT Mon Jul 6 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
WEST CENTRAL MADISON AND CENTRAL GREENE COUNTIES...
At 303 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the area. Up to three inches of rain have already fallen.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that may experience flooding include...
Mcmullen... Fletcher...
Wolftown... Hood...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3835 7848 3841 7842 3838 7832 3830 7839
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
DHOF643 WGUS71 KLWX 061952 FFSLWX Flash Flood Statement National Weather Service Baltimore MD/Washington DC 352 PM EDT Mon Jul 6 2020 VAC079-113-062000- /O.CAN.KLWX.FF.W.0009.000000T0000Z-200706T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Madison VA-Greene VA- 352 PM EDT Mon Jul 6 2020 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL MADISON AND CENTRAL GREENE COUNTIES IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3835 7848 3841 7842 3838 7832 3830 7839 $$ DHOF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 10:14 AM EDT, 4 hours 14 minutes earlier.
Area forecast discussion, Jul 6, 10:14 AM EDT, 4 hours 14 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 1014 AM EDT Mon Jul 6 2020 .SYNOPSIS... Weak surface high pressure continues to build over the Atlantic through Tuesday. Meanwhile, upper-level ridging builds in across the area as well. Cutoff low pressure will develop to the south for Wednesday and it may impact the area later in the week. && .NEAR TERM /THROUGH TONIGHT/... Current temperatures sitting in the mid to upper 70s, with dew points in the low 70s. A few showers have managed to get going already across central MD, where dew points are creeping towards the mid 70s, so just a little bit more moisture to work with. Perhaps a bit of convergence there has allowed for a few blips on radar, but not much substantial. A few have gotten some lightning as they approach the Chesapeake Bay, and brief gusty winds, so will have to keep a close watch on that this morning. However, the rest of the forecast remains unchanged for today, so read to previous discussion below for the finer details. PREVIOUS DISCUSSION: Temperatures will once again climb into the low- mid 90s across the majority of the area. When coupled with dewpoints in the lower 70s, heat index values will max out in the upper 90s to near 100. With the hot and humid airmass in place, the threat will once again be there for afternoon showers and thunderstorms. No well defined boundaries will exist across the area, so the bay breeze, terrain circulations, and a weak pressure trough across southwestern portions of the forecast area should be the main foci for convective initiation. While there will be weak height rises aloft through much of the day, a weak shortwave at mid- upper levels will progress across PA this afternoon. While this feature won't provide much additional large-scale forcing for ascent, it will have relatively stronger flow aloft compared to preceding days. Flow at low levels will still be weak, with less than 20 knots below 700 mb, around 20 knots of flow around 500 mb, and 30-50 knots of flow at jet level. The slightly stronger flow at mid-upper levels should encourage a bit more storm organization compared to previous days, but surging outflow boundaries from initial storms on the bay breeze will still serve as an initiating mechanism for the formation of additional storms. Similar to what was observed yesterday, any storms that anchor along the bay breeze would have the best chance at staying organized for a long period of time, owing to locally stronger low- level shear as a result of the easterlies off the bay moving beneath mid-upper level northwesterlies. Model soundings indicate around 3000 J/kg of MLCAPE to the east of the Blue Ridge, with lesser amounts to the west of the Blue Ridge, so strong updrafts will be possible today, especially to the east of the Blue Ridge. DCAPE values will once again be high, with values in excess of 1000 J/kg common by mid-late afternoon. In terms of storm coverage, expectation is that it will be highest in the vicinity of the bay breeze, and also within the pressure trough across southwestern portions of the area. It's worth noting that the HRRR has consistently shown low storm coverage along the I-95 corridor, but suspect that is due to overmixing issues. It's plunging surface dewpoints into the lower 60s (which isn't expected) so discounting that solution for now. With better flow in place compared to previous days, expect better organized storms and a resultant greater threat for damaging winds and large hail compared to yesterday. PWAT values are a bit higher compared to yesterday. With the higher values of moisture in place, very heavy rainfall will be possible with any storms that form. While the setup doesn't look overly favorable for training, can't rule out an isolated instance of flash flooding in the metro areas. Storms should quickly die off after dark, with quiet conditions overnight. Lows tonight will range from the mid-upper 60s across the mountains, to the mid-upper 70s in downtown DC and Baltimore. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Hot and humid conditions will continue through Tuesday and Wednesday, with highs both days topping out in the low-mid 90s and dewpoints holding in the lower 70s. This combination will result in heat indices maxing out in the mid 90s to near 100 each afternoon. Overnight lows will remain elevated as well, with lows ranging from the mid-upper 60s over the higher terrain, to the mid- upper 70s in downtown DC and Baltimore. Along with the continued heat and humidity, there will again be chances for showers and thunderstorms each afternoon. With weak flow through the column, the threat for strong storms should be much lower compared to today, but still can't rule out an isolated strong downburst. Coverage of storms is expected to be lower on Wednesday compared to Tuesday. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Cutoff low pressure over the Carolinas will drift northward Thursday and Friday before moving offshore during the weekend. The forecast for Thursday and Friday remains uncertain due to uncertainty regarding the exact track of the low. Unsettled conditions are possible with a chance for showers and thunderstorms, but coverage and intensity will be dependent on the track of the low. If the low tracks farther north and inland, them precipitation will be more widespread, and heavy rainfall is possible. If the low stays offshore, then precipitation will be isolated or scattered. A potent upper-level trough for this time of year will build overhead during the weekend behind the departing low. This will bring more unsettled conditions with chances for showers and thunderstorms. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... Prevailing VFR conditions and light winds are expected at the terminals today through Wednesday. There will be chances for afternoon thunderstorms each day, with the threat for storms quickly decreasing through the evening hours. For today, have added in a VCTS at MTN, BWI, DCA and CHO, where coverage of storms is expected to be highest. In terms of timing, storms will be possible anytime during the afternoon and evening hours, with peak coverage expected in the late afternoon/early evening. Low pressure will track up the Mid-Atlantic Coast, bringing the chance for showers and thunderstorms along with subVFR conditions Thursday and Friday. Exact details remain uncertain at this time. && .MARINE... A few showers and brief thunderstorms have managed to fire near the northern portions of the Chesapeake Bay. Seems to be weakening as they actually get to the Bay itself, but seem to produce some brief lightning and gusty winds. Winds heave been below SMW criteria, but could be up to 20-25 knots or so. These are very spotty however, and seem to be on the decline as of now, but something to watch as we head into the early afternoon. Sub-SCA southerly winds are expected over the waters through Wednesday. Isolated to scattered showers and thunderstorms are expected over the waters each afternoon today through Wednesday. Special Marine Warnings may be needed for any stronger storms that form. Low pressure will track up the Mid-Atlantic Coast Thursday and Friday, bringing the chance for SCA conditions along with the possibility of showers and thunderstorms. && .TIDES/COASTAL FLOODING... A southerly flow continues to cause positive anomalies this morning. The flow is just west of south and the anomalies in the southern part of the bay are a little lower than yesterday at this time. Therefore, water levels will be a little lower than they were with the high tide yesterday. However, levels right around minor flood thresholds are expected for sensitive areas. Therefore, a Coastal Flood Advisory is in effect for Washington DC, St Marys County, and Anne Arundel County. Elsewhere, water levels are expected to reach caution stages. Elevated water levels will continue through the rest of the week. Minor flooding is possible, but confidence is low over the next couple days since the flow will be light. Low pressure may enhance chances for minor flooding later this week. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...Coastal Flood Advisory until noon EDT today for DCZ001. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...BJL NEAR TERM...CJL/KJP SHORT TERM...KJP LONG TERM...BJL AVIATION...BJL/CJL/KJP MARINE...BJL/CJL/KJP TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Jul 6, 1:50 PM EDT, 38 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 150 PM EDT Mon Jul 6 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-071800- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 150 PM EDT Mon Jul 6 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch has been issued for all areas along/east of the Blue Ridge in Virginia and Maryland, including DC, until 11 PM. A Flash Flood Watch has been issued for areas along the I-95 corridor from Fairfax County VA to Harford County MD. from 3 PM this afternoon through 9 PM this evening. Severe thunderstorms are possible this afternoon and evening with locally damaging winds and large hail being the primary threat. There is also an isolated threat for flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is needed this afternoon and evening. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-071800- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 150 PM EDT Mon Jul 6 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch has been issued for all areas along/east of the Blue Ridge in Virginia and Maryland, including DC, until 11 PM. A Flash Flood Watch has been issued for areas along the I-95 corridor from Fairfax County VA to Harford County MD. from 3 PM this afternoon through 9 PM this evening. Severe thunderstorms are possible this afternoon and evening with locally damaging winds and large hail being the primary threat. The best chance for severe storms will be east of the Allegheny Highlands. There is also an isolated threat for flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is needed this afternoon and evening. CJL
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 12:41 PM EDT | Flash Flood Watch | LWX | Arlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church | 15 hr |
| Jul 6, 2:16 PM EDT | Severe Thunderstorm Warning | LWX | Greene, Madison | 44 min |
| Jul 6, 2:51 PM EDT | Severe Thunderstorm Warning | LWX | Greene, Madison | 14 min |
| Jul 6, 4:43 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, City of Waynesboro | 34 min |
| Jul 6, 5:05 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham | 22 min |
| Jul 6, 5:13 PM EDT | Flash Flood Warning | LWX | Augusta, City of Waynesboro | 36 min |
| Jul 6, 5:32 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, City of Winchester | 43 min |
| Jul 6, 6:00 PM EDT | Special Marine Warning | LWX | 90 min | |
| Jul 6, 6:04 PM EDT | Special Marine Warning | LWX | 86 min | |
| Jul 6, 6:14 PM EDT | Special Marine Warning | LWX | 91 min | |
| Jul 6, 6:56 PM EDT | Severe Thunderstorm Warning | LWX | Arlington | 21 min |
| Jul 6, 7:34 PM EDT | Special Marine Warning | LWX | 86 min |
Nearby
Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.